Notre Dame Journal of Formal Logic

Categories of Topological Spaces and Scattered Theories

R. W. Knight

Abstract

We offer a topological treatment of scattered theories intended to help to explain the parallelism between, on the one hand, the theorems provable using Descriptive Set Theory by analysis of the space of countable models and, on the other, those provable by studying a tree of theories in a hierarchy of fragments of infinintary logic. We state some theorems which are, we hope, a step on the road to fully understanding counterexamples to Vaught's Conjecture. This framework is in the early stages of development, and one area for future exploration is the possibility of extending it to a setting in which the spaces of types of a theory are uncountable.

Article information

Source
Notre Dame J. Formal Logic Volume 48, Number 1 (2007), 53-77.

Dates
First available in Project Euclid: 1 March 2007

Permanent link to this document
http://projecteuclid.org/euclid.ndjfl/1172787545

Digital Object Identifier
doi:10.1305/ndjfl/1172787545

Mathematical Reviews number (MathSciNet)
MR2289897

Zentralblatt MATH identifier
1123.03020

Subjects
Primary: 03C15: Denumerable structures 06E15: Stone spaces (Boolean spaces) and related structures
Secondary: 18B30: Categories of topological spaces and continuous mappings [See also 54-XX] 54B30: Categorical methods [See also 18B30]

Keywords
Scott space Stone space Vaught's conjecture

Citation

Knight, R. W. Categories of Topological Spaces and Scattered Theories. Notre Dame Journal of Formal Logic 48 (2007), no. 1, 53--77. doi:10.1305/ndjfl/1172787545. http://projecteuclid.org/euclid.ndjfl/1172787545.


Export citation

References

  • [1] Becker, H., "The topological Vaught's conjecture and minimal counterexamples", The Journal of Symbolic Logic, vol. 59 (1994), pp. 757--84.
  • [2] Becker, H., "Topics in invariant descriptive set theory", Annals of Pure and Applied Logic, vol. 111 (2001), pp. 145--84.
  • [3] Buechler, S., "Vaught's Conjecture for superstable theories of finite rank", forthcoming in Annals of Pure and Applied Logic.
  • [4] Engelking, R., General Topology, Państwowe Wydawnictwo Naukowe (Polish Scientific Publishers), Warsaw, 1977. Translated from the Polish by the author, Monografie Matematyczne, Tom 60. [Mathematical Monographs, Vol. 60].
  • [5] Keisler, H. J., Model Theory for Infinitary Logic. Logic with Countable Conjunctions and Finite Quantifiers, vol. 62 of Studies in Logic and the Foundations of Mathematics, North-Holland Publishing Co., Amsterdam, 1971.
  • [6] Knight, R. W., "The Vaught Conjecture: A Counterexample", manuscript, 2002. http://www.maths.ox.ac.uk/~knight/stuff/example2.ps
  • [7] Morley, M., "The number of countable models", The Journal of Symbolic Logic, vol. 35 (1970), pp. 14--18.
  • [8] Sacks, G., "Bounds on weak scattering", Notre Dame Journal of Formal Logic, vol. 48 (2007), pp. 5--31 (electronic).
  • [9] Shelah, S., "End extensions and numbers of countable models", The Journal of Symbolic Logic, vol. 43 (1978), pp. 550--62.
  • [10] Steel, J. R., "On Vaught's conjecture", pp. 193--208 in Cabal Seminar 76--77 (Proceedings of the Caltech-UCLA Logic Seminar, 1976--77), vol. 689 of Lecture Notes in Mathematics, Springer, Berlin, 1978.